Kansas, 2010

Hail and Damaging Winds in Kansas, July 20 to 21, 2010

July 20 to 21, 2010 · NWS ICT · 26 events in 6 counties and zones

Numerous strong to severe thunderstorms affected portions of central and east-central Kansas from the late afternoon hours on the 20th through the early morning hours on the 21st. The thunderstorms developed along and north of a warm front extending west to east across Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Numerous strong to severe thunderstorms affected portions of central and east-central Kansas from the late afternoon hours on the 20th through the early morning hours on the 21st. The thunderstorms developed along and north of a warm front extending west to east across Kansas. Damaging winds up to 80 mph and hail to the size of ping pong balls occurred, along with pockets of very heavy rainfall. The locally heavy rainfall did produce some localized minor flooding of typical flood-prone and poor drainage areas across portions of Barton county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 20, 2:53 PM CST, 19 minutes earlier.

Area forecast discussion, Jul 20, 2:53 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT TUE JUL 20 2010

.SYNOPSIS...
MOST OF KICT COUNTRY IS SPENDING ANOTHER AFTERNOON IN A SAUNA WITH TEMPS
IN MID-UPR 90S & DWPTS GENERALLY IN MID-UPR 70S SENDING HEAT INDICES TO
BETWEEN 105 & 110F ACROSS SC & SE KS. AS SUCH IMMEDIATE FORECAST CONCERN
WILL CONTINUE TO FOCUS ON DANGEROUS HEAT THROUGH TMOWRROW EVENING.

.DISCUSSION...

TONIGHT-WED NIGHT:
PAID VERY CLOSE ATTENTION TO DWPTS AS THIS PARAMETER WILL NO DOUBT PLAY
VITAL ROLE WITH HEAT INDICES. ALTHOUGH MODEL GUIDANCE HAS SHOWN SOME
IMPROVEMENT OVER THE PAST 2 RUNS WITH RESPECT TO ACCURACY...IT HAS STILL
BEEN A BIT CONSERVATIVE (ESPECIALLY IN SE KS WHERE CURRENT DWPTS HAVE
BEEN RUNNING 4-5F HIGHER THAN MOS.) AS SUCH...AFTER COORDINATION HAVE
OPTED TO EXTEND EXCESSIVE HEAT WARNING FOR SE KS TIL 8 PM CDT WED &
EXTENDED IT W ACROSS ALL OF SC KS THAT WOULD INCLUDE CHASE & MARION
COUNTIES AS WELL. A 2ND MAJOR FOCUS IS ON TSRA POTENTIAL (ESPECIALLY IN
CNTRL KS WHERE NO DOUBT CLOSER TO A COLD FRONT THAT'LL TAKE ON A MORE
W-E ORIENTATION AS IT STALLS ALONG THE I-70 CORRIDOR AS THE PARRENT MID
LVL SHORTWAVE SCOOTS E FROM NEBRASKA...ACROSS IA...TO THE MID/UPR MS
VALLEY. AS THE LATTER FEATURE DEPARTS THE IMMEDIATE KS NEIGHBORHOOD THE
FRONT SHOULD RETREAT N (OBVIOUSLY AS A WARM FRONT) WED EVENING. WITH AN
OBVIOUSLY VERY MOIST UNSTABLE AIRMASS TO INTERACT WITH THE COLD FRONT
TSRA TO INCREASE IN BOTH COVERAGE & INTENSITY THIS EVENING & OVERNIGHT.
(ESPECIALLY OVER CNTRL KS WHERE THIS ACTIVITY MAY ACHIEVE SEVERITY WITH
QUARTER-SIZED HAIL & GUSTS ~60MPH ARE BOTH POSSIBLE. WITH SUCH HIGH
OCTANE FUEL ENTRNCHED OVER THE AREA AS EVIDENCED BY PRECIPITABLE WATERS
OF 2-2.25 INCHES VERY HEAVY RAINS ARE CERTAINLY LIKELY. THE GREATEST
THREAT FOR SEVERE +TSRA TONIGHT IS SITUATED ALONG & JUST N-NE OF KICT
PREMISES WHERE SVR #505 IS IN EFFECT TIL 11 PM CDT. AS THE FRONT LIFTS
N WED & WED NGT THE BETTER CHANCES FOR TSRA WILL LIKEWISE SHIFT FURTHER
N ACROSS NEBRASKA & IA.

REST OF THE WORK-WEEK:
HOT...HUMID & OPPRESSIVE WEATHER TO PERSIST OVER ALL AREAS AS LARGE &
STRONG HIGH PRESSURE REMAINS SPRAWLED ACROSS THE SRN 1/2 OF THE U.S. AS
SUCH WILL NEED TO CONTINUE MONITORING FOR EXCEESIVE HEAT (ESPECIALLY IF
MODEL DWPT GUIDANCE CONTINUES IT'S CONSERVATIVE TREND.)

NEXT WEEKEND:
TSRA SHOULD RETURN TO THE NEIGHBORHOOD (ESPECIALLY CNTRL KS) AS A 2ND
MID-UPR SHORTWAVE IS SCHEDULED TO MOVE IN A MANENR SIMILAR TO THIS
EVENING'S...SCOOTING E/SE ACROSS NEBRASKA...IA & NRN MO. THE FEATURE MAY
CLIP NRN KS AS WELL. THE ASSOCIATED COLD FRONT WILL LIKELY STALL IN A
W-E MANNER AS IT SAGS ACROSS CNTRL KS SAT AFTERNOON. THEREFORE...HAVE
INCREASED POPS ACROSS CNTRL KS TO 20-30% SAT & SAT NGT. IT'LL BE
INTERESTING TO SEE HOW THESE LATER PERIODS AN OUT.

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

STEADY STREAM OF DIFFICULT AVIATION FORECASTS CONTINUE. ELEVATED
STORMS CONTINUE TO BUBBLE JUST NORTH OF THE SURFACE FRONT/BOUNDARY
ACROS NORTHERN KS. SUSPECT THIS BOUNDARY WILL MAKE ONLY SLIGHT
SOUTH PROGRESS THIS AFTERNOON. BELIEVE STORMS MAY GET CLOSE TO
THE I-70 CORRIDOR BY LATE AFTERNOON/EARLY EVENING. BASED ON
FORECAST CINH...CURRENT THOUGHT IS FOR COVERAGE TO SIGNIFICANTLY WANE
BY LATER THIS EVENING. WINDS SHOULD DECREASE MOST LOCATIONS AFTER
SUNSET AND PICK UP AGAIN TOMORROW. WITH THUNDERSTORMS/OUTFLOW
BOUNDARIES IN THE VICINITY OF KRSL/KSLN...WINDS ARE A SIGNIFICANT
CHALLENGE. WHILE PREDOMINATELY LIGHT AND VARIABLE WINDS ARE ANTICIPATED
AT KRSL/KSLN THROUGHOUT THE PERIOD...WINDS COULD GET QUITE GUSTY IN THE
VICINITY OF THUNDERSTORMS. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    77  97  77  98 /  10  10   0  10
HUTCHINSON      76  98  76  99 /  10  10  10  10
NEWTON          76  97  77  98 /  10  10  10  10
ELDORADO        76  96  76  97 /  10  10   0  10
WINFIELD-KWLD   77  97  77  97 /  10   0   0   0
RUSSELL         74  98  76 100 /  30  20  10  10
GREAT BEND      75  98  75 100 /  30  10  10  10
SALINA          75  97  77  99 /  40  20  10  10
MCPHERSON       76  97  77  99 /  30  10  10  10
COFFEYVILLE     76  95  76  96 /  10  10   0   0
CHANUTE         76  95  76  96 /  10  10  10  10
IOLA            75  95  76  96 /  20  10  10  10
PARSONS-KPPF    76  95  76  96 /  10  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT WEDNESDAY FOR KSZ052-053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 20, 3:18 AM CST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
418 AM CDT TUE JUL 20 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-210930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
418 AM CDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES OF 105 TO 110 DEGREES ARE EXPECTED AGAIN THIS
AFTERNOON AND EARLY THIS EVENING IN SOUTHEASTERN KANSAS. PLEASE
REFER TO THE EXCESSIVE HEAT WARNING FOR DETAILS. HEAT INDICES OF
100 TO 105 ARE EXPECTED ELSEWHERE IN CENTRAL AND SOUTH CENTRAL
KANSAS THIS AFTERNOON.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND TONIGHT ACROSS CENTRAL KANSAS. THE MAIN THREAT WILL
BE DAMAGING WINDS OF 60 TO 70 MPH...WITH A SECONDARY THREAT OF
HAIL UP TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDICES OF 100 TO 105 CAN BE EXPECTED ACROSS THE ENTIRE AREA
FROM WEDNESDAY THROUGH FRIDAY DURING THE AFTERNOON HOURS. HEAT
INDICES OF AROUND 100 DEGREES WILL LINGER SATURDAY AND SUNDAY
AFTERNOON ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY
NIGHT THROUGH SATURDAY NIGHT AS A WEAK FRONTAL BOUNDARY MOVES
SOUTHWARD INTO THE AREA. A STRONG STORM OR TWO WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED ACROSS CENTRAL KANSAS LATE THIS
AFTERNOON AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Special weather statement, Jul 20, 2:59 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
359 PM CDT TUE JUL 20 2010

KSZ032-047-202130-
BARTON-RUSSELL-
359 PM CDT TUE JUL 20 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON AND RUSSELL COUNTIES...

AT 352 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM 9 MILES
NORTHEAST OF GALATIA TO ALBERT...AND MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL

The radar

The Dodge City radar (KDDC), 138 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 12 hail. Local standard time, as filed.

Thunderstorm Wind, Barton

When
July 20, 3:12 PM CST
Where
Barton County, 2.27 mi WNW of Stickney
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.640, -98.860

Reported by the public.

Hail, Russell

When
July 20, 3:13 PM CST
Where
Russell County, 8.2 mi E of Milberger
Measured
1.25 in hail
Reported by
Public
Coordinates
38.700, -98.770

Thunderstorm Wind, Russell

When
July 20, 3:13 PM CST
Where
Russell County, 8.2 mi E of Milberger
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
38.700, -98.770

Three to four-inch diameter tree limbs were downed.

Hail, Russell

When
July 20, 3:20 PM CST
Where
Russell County, 8.12 mi E of Milberger
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.730, -98.770

Hail, Barton

When
July 20, 3:28 PM CST
Where
Barton County, 3.86 mi SW of Stickney
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.590, -98.870

Thunderstorm Wind, Saline

When
July 20, 3:30 PM CST
Where
Saline County, 3.45 mi E of Hedville
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
38.878, -97.687

Winds estimated at 60 mph blew over a camper near mile marker 248 on Interstate 70.

Hail, Saline

When
July 20, 3:38 PM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.820, -97.620

Thunderstorm Wind, Russell

When
July 20, 3:38 PM CST
Where
Russell County, 8.31 mi S of Dorrance
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
38.730, -98.590

Some tree limbs were downed.

Thunderstorm Wind, Russell

When
July 20, 3:38 PM CST
Where
Russell County, 8.31 mi S of Dorrance
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Law Enforcement
Coordinates
38.730, -98.590

Some tree limbs were downed.

Thunderstorm Wind, Saline

When
July 20, 3:38 PM CST to 3:42 PM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.820, -97.620

Some power lines and trees were downed by the damaging winds.

Hail, Barton

When
July 20, 4:00 PM CST to 4:05 PM CST
Where
Barton County, 3.25 mi E of Albert
Measured
0.88 in hail
Reported by
Public
Coordinates
38.450, -98.960

Hail, Barton

When
July 20, 4:22 PM CST
Where
Barton County, 1.28 mi WNW of Heizer
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.430, -98.900

Thunderstorm Wind, Barton

When
July 20, 4:25 PM CST
Where
Barton County, 3.02 mi WNW of Heizer
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
38.439, -98.930

Tree limbs were downed across Highway 96. Dime size hail occurred with the wind.

Hail, Barton

When
July 20, 4:25 PM CST
Where
Barton County, 3.41 mi NW of Heizer
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.450, -98.930

Winds estimated around 60 mph occurred with the hail.

Thunderstorm Wind, Barton

When
July 20, 4:30 PM CST
Where
Barton County, 3.51 mi NE of Heizer
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.460, -98.840

A trained spotter estimated winds of 50 to 60 mph.

Hail, Barton

When
July 20, 5:20 PM CST
Where
Barton County, 0.69 mi N of Pawnee Rock
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
38.280, -98.980

Hail, Chase

When
July 20, 6:23 PM CST
Where
Chase County, 0.54 mi W of Strong City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.400, -96.540

The hail ranged from quarter to half-dollar size.

Hail, Barton

When
July 20, 6:44 PM CST
Where
Barton County, 4.08 mi NNE of Great Bend
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.420, -98.730

Hail ranged from nickel to quarter size.

Hail, Chase

When
July 20, 6:55 PM CST
Where
Chase County, 2.07 mi S of Saffordville
Measured
0.88 in hail
Reported by
Public
Coordinates
38.350, -96.400

Hail, Chase

When
July 20, 7:15 PM CST
Where
Chase County, 4.68 mi SSE of Saffordville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.320, -96.360

Hail ranged from nickel to quarter size.

Thunderstorm Wind, Chase

When
July 20, 7:30 PM CST
Where
Chase County, 0.54 mi E of Matfield Green
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.170, -96.560

Winds were estimated at 50 to 60 mph.

Thunderstorm Wind, Chase

When
July 20, 7:43 PM CST
Where
Chase County, 7.01 mi ESE of Bazaar
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
38.229, -96.412

A semi-truck was blown over near mile marker 110 on the Kansas Turnpike, roughly 9 miles northeast of Matfield Green.

Thunderstorm Wind, McPherson

When
July 20, 9:52 PM CST
Where
McPherson County, 4.74 mi SW of Lindsborg
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
38.530, -97.730

Winds estimated at 80 mph downed 8 to 10 inch diameter tree branches, and snapped some power poles in half.

Thunderstorm Wind, McPherson

When
July 20, 11:03 PM CST
Where
McPherson County, 6.93 mi S of Windom
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
38.280, -97.910

Scattered tree limbs measuring 1 to 2 inches in diameter were downed.

Thunderstorm Wind, McPherson

When
July 20, 11:50 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.370, -97.660

A large tree limb was downed in town.

Thunderstorm Wind, Harvey

When
July 21, 1:06 AM CST
Where
Harvey County, 4.48 mi NE of North Newton
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.120, -97.297

A machine shed was destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244374, 244375, 244376, 244377, 244379, 244393, 244394, 244395, 244405, 244406, 244407, 244409, 244410, 244439, 244411, 244412, 244414, 244415, 244416, 244418, 244419, 244420, 244424, 244427, 244430, 244434.